advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Zagreb, Croatia:

I am 30 years old, was diagnosed with type 1 diabetes when I was nine, and I have just recently found out about the adverse effects of human insulin. The first night I was switched to it, I went into severe hypoglycemia which left one half of my body paralyzed (which s returned to normal afterwards), and that was just the onset of many of such hypoglycemic episodes, each of which was worse than the previous one.

After putting the puzzle pieces together, I realized that this was the same time my estrogen levels started going crazy, and I started having extremely irregular periods. I was diagnosed with polycystic ovary syndrome two years ago, but I hadn't received a proper treatment. Of course, my condition deteriorated severely. I never had any problems before with acne (not even during puberty), and now my ovaries are enlarged, I have no periods, and my face is full of acne. Finally, I started taking oral contraceptives, which of course make my sugar levels skyrocket.

Is there any research on the connection between type 1 diabetes, PCOS and human insulin? I know women diagnosed with PCOS can get type 2 diabetes, but is there a proven connection between type 1 and PCOS? Can human insulin lead to estrogen and androgen flying off the handle?

Answer:

You are correct that there is a relationship between Polycystic Ovary Syndrome and type 2 diabetes. It sounds like you really needed to be put on the oral contraceptive for control of the hyperandrogenism. It should also be noted that weight loss (if you are overweight) is also very helpful. It is true that oral contraceptives can make blood sugars worse as a result of increasing insulin resistance. In clinical practice, this usually results in a minor increase in your insulin dose. Human insulin does not have an association with the development of PCOS.

JTL

DTQ-20020605130808
Original posting 10 Jul 2002
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.